Contribution of nucleoside analogue reverse transcriptase inhibitors to subcutaneous fat wasting in patients with HIV infection


    loading  Checking for direct PDF access through Ovid

Abstract

BackgroundProgressive subcutaneous fat wasting, fat accumulation, dyslipidaemia and insulin resistance in HIV-infected patients on antiretroviral therapy has been attributed to the long-term toxicity of HIV protease inhibitors (PI). More recently, fat wasting has been observed in patients who have never taken a PI, implicating an independent effect of nucleoside analogue reverse transcriptase inhibitor (NRTI) therapy.ObjectivesTo determine the relative contribution of NRTI and PI, as well as any other factors, to fat wasting in HIV-infected patients.DesignLongitudinal cohort study involving 277 participants of the Western Australian HIV Cohort Study.MethodsThe time to onset of clinically apparent fat wasting in patients receiving different antiretroviral regimens was compared using standardized clinical criteria. Regional fat measured by dual energy X-ray absorptiometry (DEXA) in 161 patients was also compared. The average rate of percentage fat reduction was estimated in 70 patients who had consecutive DEXA scans at approximately 6-monthly intervals. Multiple confounding factors were considered in the analyses.ResultsProgressive subcutaneous fat wasting, indistinguishable from that described in PI-treated patients, does occur in PI-naive, NRTI-treated patients. In patients taking triple combination antiretroviral therapy, age (relative risk = 1.052 per year;P  < 0.0001), white race (relative risk = 3.9;P  = 0.023), longer duration of dual NRTI therapy prior to addition of PI (relative risk = 1.021 per month;P  = 0.0046) and increased cumulative time on stavudine-containing regimens compared with time on zidovudine-containing regimens (relative risk = 1.085 per month;P  < 0.0001) are associated with increased risk of fat wasting. Stavudine increases the risk of fat wasting by 265% per year compared with zidovudine. However PI therapy is associated with faster progression to clinically apparent wasting compared with dual NRTI therapy without PI. The results of DEXA scanning supports these clinical data and suggest a non-linear decline in fat over time.ConclusionsNRTIs do have an independent contribution to fat wasting, but PI are the predominant influence and may act synergistically with NRTIs. NRTIs appear to predispose individuals to slowly progressive fat loss, which is markedly accelerated when a PI and NRTIs are combined. Of the NRTIs, stavudine leads to an earlier onset of clinically apparent fat wasting compared with zidovudine. Fat wasting associated with NRTI use may be a manifestation of mitochondrial toxicity, which may be exacerbated by PI use.

    loading  Loading Related Articles